Alert archive / Virginia / Flash Flood Warnings in 2000
Flash Flood Warning 27, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 14, 2000, 3:30 AM EDT for City of Virginia Beach, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2000, 3:30 AM EDT (07:30 UTC)
- Expired
- Aug 14, 2000, 8:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 140735 FFWAKQ VAC810-141230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 330 AM EDT MON AUG 14 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * URBAN AND SMALL STREAM FLOOD WARNING FOR... CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA * UNTIL 830 AM EDT * AT 330 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH EXCESSIVE RAINFALL NEAR CAPE HENRY...MOVING SOUTH AT 10 MPH. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO INCHES IN THE PAST HOUR...WHICH WILL MOVE THROUGH THE CITY OF VIRGINIA BEACH THROUGH 4 AM. STANDING WATER ALONG ROADWAYS AND LOW LYING AREAS WILL IMPACT THE MORNING RUSH HOUR...SO MOTORISTS ARE ENCOURAGED TO TAKE EXTRA TIME AND USE CAUTION THIS MORNING. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...VIRGINIA BEACH OCEANFRONT...SALEM...BACK BAY...CAPE HENRY...LYNNHAVEN...MUNDEN...AND SANDBRIDGE BEACH. AT 330 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STANDING WATER ALONG SOME ROADWAYS IN THE SANDBRIDGE BEACH SECTION OF THE CITY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ HESS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:26 PM EDT, 6 hours 4 minutes earlier.
Area forecast discussion, Aug 13, 9:26 PM EDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
926 PM EDT SUN AUG 13 2000
CLSD UPR LO OVR ERN NC...SLOLY MVG E WITH SFC LO PRES FOUND WELL
OFFSHR. NOT MUCH OF A WND PRODUCER WITH THIS SYS...HWVR HAS KICKED
UP SEAS OFFSHR...AND CONTS TO DUMP DECENT RA OVR MNLY ERN SXNS OF
FA. WL KP UP FFA FOR TNGT FOR CONTG RA ON TOP OF AVG RAINFALL TDA OF
1 TO 4 INCHES FM INTR ERN VA TO VA ERN SHR...AND LET MDSHFT GET RID OF
IT SHUD THEY NEED TO. RA CVRS RATHER LRG AREA ATTM...AND SHUD BCM
ALIGNED A LTL MR N-S (AND SPRD INTO HAMPTON RDS) DURG THE NGT AS UPR
SYS EXITS CST...LVG ERN SXNS OF FA IN COMMA HEAD INTO MON. AS SYS
PULLS AWAY DURG MON...CONDS LIKELY TO IMPRV (GRDLY) FM W TO E. WL
RAISE POPS SLGTLY FOR ERN SXNS ON MON. MON NGT/TUE LUKG MUCH BETTER.
FCSTID = 25
.AKQ...
MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ021>025.
SMALL CRAFT ADVISORY FM FENWICK ISLAND TO CHINCOTEAGUE
NC...NONE.
VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
VAZ077-078-085-086-099-100
SMALL CRAFT ADSSORY FM CHINCOTEAGUE TO NC/VA BORDERNearby
Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.